What Does an Ecstasy High Feel Like?
Within an hour of taking ecstasy, users start to feel tingling on your skin, slight nausea and bursts of excitement. As ecstasy trips reach their peak, users often experience a sense of peace and happiness, as well as relaxation and heightened connectedness to the world and music. Inhibitions tend to lower with ecstasy use, and sensory perception becomes more pleasurable and more acute. Ecstasy often creates the illusion of deep, emotional bonds and mind-expanding thought. Self-confidence tends to increase, although it is still possible to have a “bad trip” on ecstasy, depending on the mood of the user.
What Are the Physical Effects of Ecstasy?
While ecstasy enhances perception of reality and the self, the drug also causes negative physical effects. One common side effect of ecstasy use is jaw clenching, known as “clamping.” This combined with dry mouth from dehydration lead users to suck on candies or chewing gum, sometimes with repeated ecstasy use leading to tooth decay and gum disease. Some less frequent physical effects include nausea and vomiting, as well as eye twitching or spasms. Heavy users sometimes experience periods of dizziness or vertigo that disappear when addiction resolves. As the euphoric effects fade, ecstasy users tend to feel physically drained and tired.
The most serious physical effect of ecstasy is hyperthermia—where body temperature rises too high—and remains the leading cause of ecstasy-related death. Since the active chemical in ecstasy pills—MDMA—disrupts the body’s natural temperature regulation system, users may not perceive that they are overheating, especially in dance club environments. This often leads ecstasy users to avoid necessary hydration and methods of cooling down, especially during all-night dancing episodes. One opposite but equally unfortunate side effect of ecstasy use is excessive water consumption that creates an electrolyte imbalance, called hyponatremia, causing brain swelling, and then ultimately death. This occurs as ecstasy users attempt to aggressively drink water to prevent dehydrations and overheating, making hypnoatremia the leading cause of ecstasy-related deaths.
Can You Overdose From Ecstasy?
Similar to other stimulants, ecstasy causes overdose associated with symptoms like rapid heart rate, agitation, muscle cramps, nausea and vomiting. Those who are overweight and those who have been diagnosed with diabetes, high blood pressure or heart conditions carry a greater risk of ecstasy overdose.